Alert archive / Alabama / Tornado Warnings in 2018

Tornado Warning 7, NWS Huntsville, AL

March 19, 2018Franklin County, Lawrence County, Alabama

NWS Huntsville, AL issued this tornado warning at Mar 19, 2018, 5:57 PM CDT for Franklin County, Lawrence County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2018, 5:57 PM CDT (22:57 UTC)
Expired
Mar 19, 2018, 6:45 PM CDT
In force
48 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

Counties Franklin County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 82 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 3:28 PM CDTTornado Watch PDSSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

478 
WFUS54 KHUN 192257
TORHUN
ALC059-079-192345-
/O.NEW.KHUN.TO.W.0007.180319T2257Z-180319T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
557 PM CDT MON MAR 19 2018

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Southeastern Franklin County in northwestern Alabama...
  Southwestern Lawrence County in northwestern Alabama...

* Until 645 PM CDT
    
* At 557 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Hackleburg, or 13 miles southwest of Russellville,
  moving east at 35 mph.

  HAZARD...Tornado and baseball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Phil Campbell, Mt Hope, Duketon, Spruce Pine, Isbell, Landersville,
  western Bankhead National Forest and Upper Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3445 8788 3447 8735 3430 8735 3431 8789
TIME...MOT...LOC 2257Z 271DEG 30KT 3434 8785 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

AMP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 19, 1:58 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Mar 19, 1:58 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
158 PM CDT Mon Mar 19 2018

.NEAR TERM...(Tonight)
Issued at 158 PM CDT Mon Mar 19 2018

At early afternoon, the surface low was located across the Ozarks
with an attendant warm front across the northern MS Delta to near
Jasper Alabama to near Macon Georgia. The low stratus has been quite
persistent this morning with ceilings between 800 and 1200 feet in
most areas. However, the latest G16 satellite trends show some
notable clearing with breaks across central Alabama and back into
Mississippi. Regional radar imagery shows several persistent clusters
across central/northern Alabama with mostly small hail reports so
far.

In the near term, expect the environment across northern Alabama and
southern Tennessee to continue to destabilize over the next several
hours. This will be aided by an increasing low to mid level jet
noted on satellite imagery entering northern Mississippi. The
sounding profiles from the high res/short term guidance would support
supercell structures with strong rotating updrafts between 22z and
03z and that is reflected well in the SPC outlooks. Without going
into too many more details, a potentially volatile setup will be in
place across the region this afternoon/evening. In fact, the latest
HRRR and CAM guidance maximize the updraft helicity across north
central and northeast Alabama at and just after sunset.

The cold front should shut down the severe weather threat from west
to east pretty quickly this evening. After a brief period of clearing
with the dry slot/jet max behind the front the deep upper trough will
swing across resulting in a stratus lower beneath an inversion.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 158 PM CDT Mon Mar 19 2018

A breezy and chilly day will be in store for the Tennessee Valley on
Tuesday as the upper low rotates through. As the thermal trough
swings across late Tuesday/Tuesday night there may be enough
lingering moisture to allow a brief and spotty changeover to snow.
Not expecting much if any impacts given the light/brief nature of the
precipitation and the warm ground temperatures. Clearing but
continued cool weather anticipated on Wednesday as the upper low
lifts off the eastern seaboard.

.LONG TERM...(Wednesday night through Sunday)
Issued at 158 PM CDT Mon Mar 19 2018

In the extended period, generally northwest flow will dominate
initially before northern stream energy breaks down the upper level
ridge. A cool and dry pattern on Thursday will give way to an
approaching weak warm front by Thursday night into Friday. There
appears to be some uncertainy with the available moisture with this
system and have leaned toward the lower end of guidance. As the flow
become more westerly and eventually southwesterly higher rain chances
and eventually thunderstorm chances will return to the area by the
weekend into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1209 PM CDT Mon Mar 19 2018

Active weather anticipated at both terminal locations over the next
24 hours. Currently IFR ceilings were noted due to a large expanse of
stratus covering the region. This stratus will very slowly diminish
and lift through the early afternoon hours as a warm front lifts
northward. However, conditions will become more favorable for
convection/thunder ahead of an approaching cold front and have
included VCTS for this aftn/early evening at both locations. Also
included a TEMPO window for more significant convection and
associated wind gusts. Storms may be capable of producing damaging
hail but did not include in TAFs. The storms are anticipated to
swing east of the area after 03z with some clearing noted late
evening/overnight. However, stratus is once again expected to
overspread the area toward Tuesday morning.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...15
SHORT TERM...15
LONG TERM...15
AVIATION...15

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 19, 5:10 PM CDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
510 PM CDT Mon Mar 19 2018

ALZ001>010-016-TNZ076-096-097-201315-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
510 PM CDT Mon Mar 19 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Severe thunderstorms will spread eastward across the Tennessee Valley
this evening ahead of an approaching storm system. All modes of
severe weather including very large hail up to baseball size,
damaging winds, and tornadoes can be expected. A strong tornado or
two will be possible.

The severe weather risk will diminish quickly late this evening into
tonight as the front pushes east of the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated thunderstorms return to the forecast Saturday and Sunday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
expected through this evening.

In the hours before

Special weather statement, Mar 19, 4:01 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Huntsville AL
401 PM CDT MON MAR 19 2018

ALZ016-192145-
Cullman AL-
401 PM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CULLMAN COUNTY UNTIL 445
PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Dodge City, or 13 miles southeast of Arley, moving
northeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baileyton,
Garden City, Colony, Phelan and Walter.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3389 8701 3389 8705 3402 8711 3406 8711
      3430 8655 3430 8648 3426 8645 3425 8652
      3412 8660 3408 8670 3405 8668 3406 8671
      3403 8670 3395 8679 3396 8682 3393 8686
      3394 8688 3389 8693 3387 8700
TIME...MOT...LOC 2101Z 245DEG 34KT 3399 8700

Stumpf
Local storm report, Mar 19, 5:11 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
511 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             9 N RED BAY             34.57N 88.13W
03/19/2018  E1.00 INCH       FRANKLIN           AL   EMERGENCY MNGR

            FRANKLIN EMA REPORTS QUARTER SIZE HAIL IN NW
            FRANKLIN CO.

&&

TPB
Special weather statement, Mar 19, 5:21 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
521 PM CDT MON MAR 19 2018

ALZ008-010-192300-
Marshall AL-De Kalb AL-
521 PM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARSHALL AND DEKALB
COUNTIES UNTIL 600 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Geraldine, or 9 miles northeast of Albertville, moving east at 45
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Payne, Rainsville, Little River Canyon National Preserve,
Henagar, Crossville, Sylvania, Fyffe, Powell, Geraldine and Little
River Falls.

LAT...LON 3448 8558 3444 8558 3437 8563 3427 8613
      3444 8620 3448 8609 3446 8608 3449 8599
      3457 8587 3470 8555 3453 8551
TIME...MOT...LOC 2221Z 249DEG 39KT 3435 8608

Stumpf
Local storm report, Mar 19, 5:23 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
523 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             2 NNE RED BAY           34.46N 88.13W
03/19/2018  E1.75 INCH       FRANKLIN           AL   EMERGENCY MNGR

            REPORTS OF GOLFBALL SIZED HAIL NEAR RED BAY.

&&

TPB
Local storm report, Mar 19, 5:29 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
529 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             10 NE VINA              34.48N 87.95W
03/19/2018  M2.75 INCH       FRANKLIN           AL   EMERGENCY MNGR

            BASEBALL SIZE HAIL REPORTED NEAR BURNTOUT.

&&

TPB
Special weather statement, Mar 19, 5:38 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Huntsville AL
538 PM CDT MON MAR 19 2018

ALZ001-005-192330-
Lauderdale AL-Limestone AL-
538 PM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND
NORTHWESTERN LIMESTONE COUNTIES UNTIL 630 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Florian, or 11 miles north of Florence, moving east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Florence, Killen, Lexington, St. Florian, Underwood-Petersville,
Elkmont, Anderson, Lester, Green Hill and Good Springs.

LAT...LON 3499 8695 3489 8693 3483 8767 3500 8772
TIME...MOT...LOC 2238Z 258DEG 36KT 3495 8760

Stumpf

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 4:00 AM CDTSpecial Weather StatementHUNLawrence30 min
Mar 19, 8:59 AM CDTSpecial Weather StatementHUNJackson31 min
Mar 19, 11:55 AM CDTSpecial Weather StatementHUNLauderdale35 min
Mar 19, 12:23 PM CDTSpecial Weather StatementHUNColbert37 min
Mar 19, 12:31 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale29 min
Mar 19, 12:58 PM CDTSpecial Weather StatementHUNColbert47 min
Mar 19, 1:20 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence40 min
Mar 19, 1:38 PM CDTTornado WarningHUNColbert23 min
Mar 19, 2:13 PM CDTSpecial Weather StatementHUNJackson32 min
Mar 19, 2:21 PM CDTSpecial Weather StatementHUNLimestone39 min
Mar 19, 2:41 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison34 min
Mar 19, 3:13 PM CDTSevere Thunderstorm WarningHUNJackson, Madison47 min
Mar 19, 3:55 PM CDTSevere Thunderstorm WarningHUNJackson35 min
Mar 19, 4:01 PM CDTSpecial Weather StatementHUNCullman44 min
Mar 19, 4:48 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin42 min
Mar 19, 4:58 PM CDTTornado WarningHUNColbert, Franklin32 min
Mar 19, 5:13 PM CDTTornado WarningHUNColbert15 min
Mar 19, 5:20 PM CDTTornado Warning Tornado observedHUNFranklin, Lawrence40 min
Mar 19, 5:21 PM CDTSpecial Weather StatementHUNDeKalb39 min
Mar 19, 5:27 PM CDTTornado WarningHUNColbert, Franklin, Lawrence33 min
Mar 19, 5:38 PM CDTSpecial Weather StatementHUNLauderdale52 min
Mar 19, 5:54 PM CDTTornado WarningHUNFranklin, Lawrence40 min
Mar 19, 6:02 PM CDTSevere Thunderstorm WarningHUNLauderdale, Limestone28 min
Mar 19, 6:04 PM CDTTornado WarningHUNLauderdale, Limestone26 min
Mar 19, 6:25 PM CDTTornado WarningHUNLimestone, Madison35 min
Mar 19, 6:25 PM CDTTornado WarningHUNCullman, Lawrence, Morgan35 min
Mar 19, 6:48 PM CDTTornado WarningHUNCullman, Marshall, Morgan27 min
Mar 19, 6:50 PM CDTSevere Thunderstorm WarningHUNCullman25 min
Mar 19, 6:55 PM CDTTornado WarningHUNMadison35 min
Mar 19, 6:57 PM CDTTornado WarningHUNCullman33 min

Nearby

Tornado Warnings in Alabama, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.